Winter Storm, Emmet
- When
- December 24, 2:00 PM CST to December 25, 5:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
S. during Christmas week.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Part 2 of 2: A major winter storm system affected the central U.S. during Christmas week. There were two upper level systems involved with this storm. The southern stream low dove into the southern U.S. and then turned northeast. The turn was sharper than is typical as the northern stream upper low pushed southeast. The southern stream and polar low interacted with each other, resulting in a Fuji Wara effect. The southern low turned north, then eventually northwest and moved from northern Louisiana into Iowa. This resulted in a considerable amount of warm air being drawn north over Iowa. Initially, freezing rain was widespread during the 23rd and early on the 24th, as was mentioned in the previous entry. Most of the CWA had some freezing rain, though the amounts were generally under one tenth of an inch over the southeast half of the state. Temperatures warmed above freezing on the 24th in all of Iowa along and east of Interstate 35 as warm air continued to flow north over the top of the easterly surface flow. An inverted trough developed during the day on the 24th, allowing colder air to begin filtering south over western Iowa during the day. The precipitation changed over to snow by the afternoon, with snow becoming heavy during the evening. Some freezing rain and sleet was mixed with the snow at times as well. The heaviest snowfall was over the far northwest, where nearly 12 inches was recorded from northwest of Algona in Kossuth County, to Pocahontas County. Over 10 inches fell in Pocahontas County near Rolfe, and also in Audubon County near Grey. Much of the western part of the CWA received 8 to 10 inches of snow from this system. In addition to the snow and mixed precipitation, winds increased from the north with speeds of 25 to 35 MPH common. In addition to the blowing and drifting problem created, a significant number of people lost power in west central Iowa as the ice laden tree branches began to break in the winds and downed additional power lines. Utility crews indicated that they were unable to keep up with the damage in Crawford, Carroll, and Audubon Counties until the storm subsided. In addition to the breaking tree branches, drifting made it difficult for the utility crews as well as anyone else driving. Many rural roads were closed by 4 to 5 foot snow drifts. Farther east, rain changed to snow during the evening of the 24th into the 25th, however accumulations were generally under 4 inches. On the morning of the 25th, the surface low pressure moved northwest into Iowa, bringing with it a lot of warm air. This changed the snow over to freezing rain and ice pellets for several hours. Though accumulation of ice pellets were one quarter of an inch or less, and ice accretion generally under one tenth of an inch, an area of heavier freezing rain moved through Polk County. An area from west central Polk County into the northwest received 0.2 to 0.3 inches of freezing rain before the precipitation changed back to snow. Following the storm event, the Governor of Iowa declared a state disaster for several counties in western Iowa. Crawford and Ida Counties received the state disaster declaration in the DMX CWA. Subsequent to the storm itself, high snow accumulations from the record snow storms across Carroll County during December caused the collapse of a hog building in rural Carroll County. The building housed 1200 hogs with thirty one of the hogs killed in the collapse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 11:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CST THU DEC 24 2009 ...UPDATED AVIATION AND PUBLIC DISCUSSION... .SHORT TERM.../TODAY/ HAVE UPDATED THE WEST FOR SNOWFALL AMOUNTS THIS AFTERNOON. SUBJECTIVE ANALYSIS THIS AM SHOWS RAPIDLY FORMING H850 FRONT AND GFS HAS A GOOD HANDLE ON THE IMMEDIATE SHORT TERM FORCING AND QPF THERE. THE TRANSITION MAY BE A BIT SLOWER FOR THE CENTRAL SECTIONS AND HAVE TRIMMED THE SHORT TERM SNOW AMOUNTS A BIT. TEMPERATURES BEGINNING TO FALL WITH EVAPORATIVE COOLING. ANOTHER ITEM TO NOTE. ARCTIC RIDGE NOW BULGING SOUTHEAST AND COLD AIR SQUEEZING INTO WESTERN IA FASTER THAN PROGGED ALONG MO VALLEY. LATEST GUIDANCE TAKES THE LOW TRACK MORE SOUTHEAST OF THE REGION THROUGH EARLY AM FRIDAY...THEN BACK OVER US WITH TIME. FURTHER REFINEMENTS FOR TNT FORECAST POSSIBLE...AS FOR SNOWFALL AMTS AND DETAILS. THIS LOOKS TO BE AN ONGOING PROCESS. /REV .PREVIOUS SHORT TERM.../TODAY/ INVERTED TROUGH EXTENDING NORTH THROUGH IOWA EARLY THIS MORNING WITH AT TO ABOVE FREEZING TEMPERATURES BEING REPORTED AT NEARLY ALL STATIONS EXCEPT THE FAR NORTHWEST WHERE ESTHERVILLE IS AT 26 DEGREES AND SNOW. DESPITE THE WARMER TEMPERATURES...SOME POCKETS OF WINTRY MIX REMAIN INCLUDING MINOR ADDITIONAL ICE ACCUMULATIONS TO POWER LINES AND TREES. LIGHT PRECIPITATION IS SCATTERED ABOUT THE FORECAST AREA AND THAT WILL REMAIN THE CASE UNTIL THE NEXT PIECE OF ENERGY AND CLOSED LOW ALONG WITH ITS ATTENDANT MOISTURE PLUME LIFTS NORTH OUT OF THE SOUTHERN PLAINS AND INTO THE STATE LATE THIS MORNING AND INTO THE AFTERNOON HOURS. AS THE NEXT ROUND OF MOISTURE LIFTS NORTHWARD...COLDER AIR WILL BE FILTERING IN FROM THE WEST AS THE POLAR UPPER LOW NEARS FROM THE NORTHWEST AND DIVES INTO THE WESTERN DAKOTAS. THE ENTIRE WARM LAYER ALOFT SHOULD BE ERASED BY 00Z THIS EVENING FOR ALL AREAS EXCEPT THE VERY FAR SOUTHEAST NEAR BLOOMFIELD. THIS WILL LEAD TO A CHANGE OF PRECIPITATION FROM RAIN AND FREEZING RAIN TO ALL SNOW MOST LOCATIONS BY THIS TIME. THE AMES...DES MOINES AND WATERLOO AREAS SHOULD HAVE MAINLY SNOW AFTER 18Z. NEW SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE BY 00Z. SOME ADDITIONAL ICE ACCUMULATIONS MAINLY LESS THAN ONE TENTH OF AN INCH ARE ALSO POSSIBLE HOWEVER...THE WARMER SFC TEMPERATURES SHOULD BE ABLE TO SURVIVE LONGER THAN THE WARM LAYER ALOFT DURING THE DAY. THUS IT WILL BE DIFFICULT TO TRANSITION BACK FROM RAIN TO FREEZING RAIN IN ALL BUT THE NORTHWEST FRINGES. .LONG TERM /TONIGHT THROUGH MONDAY/...MAJOR WINTER STORM WILL BE THE BLUNT OF THE FORECAST ISSUES AS A PAIR OF UPPER LEVEL LOWS MERGE WITH ONE ANOTHER BY FRIDAY MORNING. ECMWF AND GFS ARE IN VERY GOOD AGREEMENT...WITH THE ECMWF SLIGHTLY HIGHER WITH THE QPF AMOUNTS. NAM SEEMED TO BE PUSHING THE LOW TOO FAR EAST AND THEN BACK AROUND AGAIN BY SATURDAY. SO...GENERALLY CONSENSUS WAS TO LEANED TOWARD A GFS/ECMWF SOLUTION THROUGH SATURDAY. TONIGHT THROUGH FRIDAY...COLDER TEMPS FILTER INTO MUCH OF THE CWA DURING THE EVENING SWITCHING THE MAJORITY OF THE PRECIP TO ALL SNOW. THERE WILL BE A FINE LINE AGAIN FROM ALL SNOW TO THE WINTRY MIX...WHICH SETS UP FROM AROUND ALO TO TNU TO LWD WITH DSM BEING ALL SNOW BY 00Z FRIDAY. THE SOUTHEAST LOOKS TO SEE MAINLY RAIN/FZRA/SLEET THROUGH 06Z FRIDAY WITH THE CHANGE OVER DURING THE OVERNIGHT HOURS INTO FRIDAY MORNING. EQUIVALENT POTENTIAL TEMPERATURE AT 700MB BY 12Z FRIDAY HAS MUCH WARMER AIR ADVECTING UP AROUND THE LOW PRESSURE SYSTEM INTO NORTHEASTERN IOWA. THIS TROWAL FEATURE MAY POSE AN ISSUE ACROSS THE FAR NORTHEAST DURING THE MORNING HOURS FRIDAY WITH REGARDS TO PRECIP TYPE. GFS BUFR SOUNDINGS SHOWING SHALLOW LAYER OF WARM AIR BY 15Z FRI...WITH EVEN PUSHING THE SURFACE TEMPS ABOVE FREEZING. HOWEVER...THINKING STRONG ENOUGH LATENT HEAT RELEASE TO OVERCOME THIS FEATURE SO KEPT WITH MENTION OF ALL SNOW. IF THIS BECOMES TRUE...MAY GET A SLEET/SNOW MIX FOR A FEW HOURS LATE FRIDAY MORNING IN AND AROUND ALO...WHICH WOULD DECREASE SNOWFALL TOTALS SLIGHTLY. 00Z COBB OUTPUT ONLY GIVING ALO AROUND 2 INCHES TOTAL FOR THE EVENT. NO SHORTAGE OF ISENTROPIC LIFT ACROSS THE CWA FROM TONIGHT THROUGH FRIDAY NIGHT...AND EVEN INTO SATURDAY MORNING ACROSS THE EASTERN SECTIONS OF THE CWA. ABUNDANT THETA-E ADVECTION WITH THIS SYSTEM...AND BUFKIT SOUNDINGS DEPICTING A DEEP LAYER OF MOISTURE THROUGHOUT MUCH OF THE AFOREMENTIONED TIME FRAME. 00Z COBB OUTPUT STILL CONSISTENT WITH THE TOTALS ACROSS THE NORTHWEST...BUT HAVE INCREASE THE CENTRAL AND SOUTHEAST A BIT WITH THE LOW PROGGED TO BE A LITTLE FURTHER EAST LEADING TO A LONGER DURATION OF SNOWFALL. SHARP PRESSURE GRADIENT BEHIND THE UPPER LOW AS IT STALLS ACROSS SOUTH CENTRAL IOWA BY TONIGHT. THIS WILL AFFECT MUCH OF THE WESTERN CWA TONIGHT THROUGH MUCH OF THE DAY FRIDAY. UNCERTAINTY WITH THE AMOUNT OF DRIFTING WITH THE CURRENT RAIN/FZRA ONGOING ACROSS THE AREA...AS MAY AID IN SNOW STINKING MORE EASILY TO SURFACES. HOWEVER...ANY FALLING SNOW WILL REDUCE VISIBILITY. SATURDAY AND SATURDAY NIGHT...ISENTROPIC LIFT AND THETA-E ADVECTION CONTINUES THROUGH MUCH OF THE DAY. SO INCREASE POPS AND SNOW AMOUNTS TO FIT THIS TREND. NO MAJOR CHANGES TO THE ONGOING FORECAST SUNDAY AND MONDAY. && .AVIATION... 24/18Z...NO MAJOR CHANGES GO PREVIOUS FORECAST. LOW CIGS TO CONTINUE...IFR TO VLIFR CONDITIONS WILL BE WIDESPREAD DURING THE PERIOD. A MIX OF PRECIPITATION IS ANTICIPATED THROUGH EARLY AFTERNOON WEST WITH A TRANSITION TO SNOW LATE THIS AFTERNOON AND EVENING. THE EASTERN TAF SITES...KALO AND KOTM WILL TAKE INTO THE MID TO LATE EVENING TO FULLY TRANSITION TO ALL SNOW. THE MOST INTENSE PRECIPITATION WILL OCCUR OVERNIGHT TONIGHT AND CONTINUE INTO EARLY FRIDAY. EXPECT WINDS TO BECOME MORE NORTHERLY DURING THE PERIOD AND INCREASE OVER THE NORTHWEST...CREATING HAZARDOUS CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FOR THE ENTIRE STATE EXCEPT THE SOUTHEAST PORTIONS THROUGH 12Z SAT. WINTER STORM WATCH FOR SOUTHEAST IOWA THROUGH 12Z SAT. && SHORT TERM...DONAVON/REV AVIATION...DONAVON/REV LONG TERM...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 155 PM CST THU DEC 24 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081>083- 092>094-251000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-155 155 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. CONDITIONS CAN BE EXPECTED TO DETERIORATE THROUGH THE EVENING AS SLEET AND SNOW SPREAD EASTWARD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SIGNIFICANT AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS STORM...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. IAZ062-074-075-084>086-095>097-251000- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 349 AM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. COLDER AIR IS FORECAST TO FILTER INTO SOUTHEAST IOWA OVERNIGHT... CAUSING THE DRIZZLE AND RAIN TO SWITCH OVER TO SLEET AND SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MODERATE SNOW ACCUMULATIONS MAY CONTINUE THROUGHOUT THE DAY CHRISTMAS DAY AND INTO SATURDAY MORNING. STRONG WINDS ARE LIKELY THROUGHOUT THE DAY FRIDAY INTO FRIDAY NIGHT...POSSIBLY PRODUCING BLOWING AND DRIFTING SNOW ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. KLP/KJ
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200335, 200336, 200337, 200338, 200339, 200340, 200341, 200342, 200343, 200344, 200345, 200346, 200347, 205296, 205297, 205298, 200348, 200349, 200350, 200351, 200352, 205292, 205293, 205294, 205295.